WHO Drug Information Vol. 18, No. 1, 2004
(2004; 109 pages) View the PDF document
Table of Contents
Open this folder and view contentsRegulatory Challenges
Open this folder and view contentsEssential Medicines
Close this folderSafety and Efficacy Issues
View the documentSafety of HIV therapies targeted by new advisory committee
View the documentThe risks and benefits of HRT
View the documentMacrolides and warfarin interaction
View the documentStatin risk factors: myopathy and rhabdomyolysis
View the documentSerotonin syndrome
View the documentAntidepressants: worsening depression and suicidal behaviour
View the documentUse of SSRI antidepressants in children and adolescents
View the documentRepaglinide and gemfibrozil interaction
Open this folder and view contentsVaccines and Biomedicines
Open this folder and view contentsHerbal Medicines
Open this folder and view contentsRegulatory and Safety Action
Open this folder and view contentsConsultation Document
View the documentProposed International Nonproprietary Names: List 90
View the documentRecommended International Nonproprietary Names: List 51
 

Statin risk factors: myopathy and rhabdomyolysis

Four statins (HMG CoA inhibitors) are available in Australia for the treatment of hypercholesterol-aemia: simvastatin, atorvastatin, pravastatin and fluvastatin. Each of the statins may cause myalgia or rhabdomyolysis. Cerivastatin was removed from the market worldwide because of an unacceptably high rate of rhabdomyolysis, including fatal cases, particularly when used with gemfibrozil (1).

The rates of muscle disorders observed in clinical trials of statins have not been significantly different from those with placebo (2), but wider clinical use involves individuals having multiple disease states or taking potentially interacting medication. Recent reviews indicate that factors which increase the plasma concentrations of statins are associated with an increase in the risk of myalgia, myopathy and, particularly, rhabdomyolysis (3, 4). For simvastatin and atorvastatin which are metabolized by the liver enzyme CYP3A4 these factors are presented in Table 1 below.

Table: ADRAC reports of macrolide-warfarin interaction

Drug

reports (no. symptomatic)

onset in days (median range)

INR (median)

azithromycin

3 (0)

3; 2-5

9.6

clarithromycin

6 (2)

7; 0-9

7.6

erythromycin*

19 (4)

5; 0-18

9.7

roxithromycin

56 (27)

6; 0-36#

8.8

 

* metronidazole was another potentially interacting agent in 2 cases. # onset > 1 year in a further patient.


Over half of the simvastatin cases with rhabdomyolysis had more than one identified risk factor (see Table 2). Individuals with several risk factors may be at risk of developing rhabdomyolysis, rather than a less serious muscle disorder. A feature of the cases of rhabdomyolysis is that long-term statin therapy was well tolerated until after a change in medication (e.g. increase in the dose of statin, or addition of clarithromycin or diltiazem).

Pravastatin and fluvastatin are not metabolized by CYP3A4 and are less subject to increases in plasma concentration by interaction with other drugs. Reports of muscle disorders with these statins are shown below. The dominant risk factors for pravastatin and fluvastatin were advanced age and high dose. The lower number of cases of rhabdomyolysis with these statins is probably associated with the lesser likelihood of drug interaction, but is also related to the lower usage in Australia (From 1992 to November 2003, 85% of statin prescriptions have been for simvastatin or atorvastatin).

High doses of statins should be used with caution in the elderly, in patients with renal or hepatic insufficiency, hypothyroidism or diabetes. Particular caution should be observed in patients taking simvastatin or atorvastatin with these conditions, if gemfibrozil, cyclosporine or diltiazem are being taken concomitantly. Consideration should be given to temporary discontinuation of simvastatin or atorvastatin, if short-term macrolide antibiotic or azole antifungal therapy is required. Patients should be advised to report to their doctor if muscle aches, pains or weakness develop.

Table 1: Factors increasing the risk of muscle disorders with simvastatin and atorvastatin

Substances inhibiting metabolism by CYP3A4

cyclosporin, diltiazem, verapamil, macrolide antibiotics, azole antifungals, protease inhibitors, grapefruit juice

Medicine inhibiting metabolism by other means

gemfibrozil

Disease states

diabetes, hypothyroidism, renal and hepatic disease

Advanced age

≥ 70 years

High statin dose

≥ 40 mg/day

Table 2: Frequency of risk factors in ADRAC reports of muscle disorders with the statins

Statin

Total reports

Myalgia/ myopathy/ CK increase

% with risk factors

Rhabdo myolysis

% with risk factors

Simvastatin

2493

518

37%

91

94%

Atorvastatin

1055

237

45%

26

73%

Pravastatin

442

99

41%

5

80%

Fluvastatin

248

68

4%

2

100%

Extracted from Australian Adverse Drug Reactions Bulletin, Volume 23, Number 1, February 2004

Previous information on statins in primary prevention has been presented in WHO Drug Information, Volume 17, No. 3, p.156

References

1. Australian Adverse Drug Reactions Bulletin, 20(1): 3 (2001).

2. Gotto, A.M. Safety and statin therapy. Archives of Internal Medicine, 163: 657-659 (2003).

3. Thompson, P. D., Clarkson, P, Karas, R.H. Statin-associated myopathy. Journal of the American Medical Association, 289: 1681-1690 (2003).

4. Ballantyne, C.M., Corsini, A., Davidson, M.H. et al. Risk for myopathy with statin therapy in high risk patients. Archives of Internal Medicine, 163: 553-564 (2003).

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018